Texas, 2005

Hail in Texas, May 12, 2005

May 12, 2005 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 12:59 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, May 12, 12:59 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT THU MAY 12 2005

.SHORT TERM...
COMPLEX PATTERN SETTING UP THIS EVENING WITH SURFACE LOW PRESSURE
IN LEA COUNTY NEW MEXICO AND FRONT JUST TO THE NORTH OF THAT COUNTY.
THE SURFACE LOW IS DRAWING THE LOW LEVEL MOISTURE TOWARDS THE
WESTERN PERMIAN BASIN AND THE EASTERN SECTIONS OF THE NEW MEXICO
PLAINS. THINK THE BETTER POPS WILL BE IN THE LEA COUNTY NEW MEXICO
THE WESTERN PERMIAN BASIN TO THE STOCKTON PLATEAU AND DAVIS MOUNTAINS
THIS EVENING WHERE THE DRYLINE WILL MOST LIKELY RESIDE AND CAP WEAKEST
BEFORE IT RETREATS AGAIN LATER THIS EVENING TO THE EASTERN SLOPES OF
THE MOUNTAINS. WITH DRYLINE FEATURE ONLY AND LACK OF SIGNIFICANT WAVE AND
FRONT STALLING...WILL ONLY MENTION SEVERE WORDING IN ZONES IN LEA COUNTY
DUE TO CURRENT WATCH BOX. WILL MENTION ISOLATED POPS IN THE EASTERN
PERMIAN BASIN OVERNIGHT FURTHER AWAY FROM DRYLINE. LOW CLOUDS TO FORM
AGAIN OVERNIGHT WITH PATCHY FOG BUT DONT THINK IT WILL BE THINK ENOUGH
TO MENTION IN ZONES. TWEAKED THE QPF GRID DOWNWARD WITH ETA WINDS
AND DEW POINTS LOOKING REASONABLE

.LONG TERM...
BROAD UPPER LOW ACRS WYOMING LIFTS NE INTO NRN HIGH PLAINS FRI PHASING WITH
NRN STREAM FLOW WITH SFC HIGH PRESSURE BUILDING UNDERNEATH NW MID LEVEL
FLOW. THIS WILL WEAKEN SW MID LEVEL FLOW ACRS W TX FRI WHILE DRIVING FRONT
S INTO NRN CWFA FRI EVENING. MID LEVEL FLOW ON THE WEAK SIDE (10KT 7H) FRI
PM AND EWD PROGRESS OF DRYLINE WILL TEND TO FOLLOW POSITION OF SFC LOW. ATTP
WILL TEND TO FAVOR EWD POSITION OF DRYLINE FRI PM THUS HOLDING POPS E AND S.
AS FRONT PUSHES INTO TRANS PECOS SAT AM LOW LEVEL MSTR WILL REMAIN IN PLACE
AS COOL MOIST UPSLOPE COMPONENT PREVAILS. MINOR SHRTWV ENERGY IN WEAK NW MID
LEVEL FLOW SAT PM WITH 7H-5H LR/S AROUND 7 C/KM FAVORS CONVECTION IN TRANS
PECOS REGION. GFS/NAM OPTIMISTIC IN PRECIP FCST ACRS LOWER TRANS PECOS SAT
NIGHT THRU SUN NIGHT WITH COMPLEX BEING FED BY STOUT 85H SE WINDS. HOWEVER
RUN TO RUN CONSISTENCY IS LACKING IN MODELS AND HAVING A DIFFICULT TIME COMING
TO A CONCEPTUAL SOLN WITH POTENTIAL FOR MULTIPLE COMPLEXES...THUS EXPECT
LITTLE CHANGE IN POP/WX FCST. LOW LEVEL MSTR WILL REMAIN W MON AS MID LEVEL
RIDGING MOVES INTO CENTRAL NM...THUS ISOLD POPS CONFINED TO NEAR MTNS. TUE-THUR
DRY SW MID LEVEL FLOW PREVAILS AHEAD OF BROAD CYCLONE FLOW ACRS WRN STATES.
THIS WILL SERVE TO AMPLIFY LOW LEVEL THERMAL RIDGE, ERGO ABOVE NORMAL TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  88  63  74 /  10  30  30  20
CARLSBAD NM                61  92  57  80 /  10   0  10  30
DRYDEN TX                  69  89  65  80 /  20  20  10  20
FORT STOCKTON TX           66  91  61  81 /  20  10  20  30
GUADALUPE PASS TX          60  85  55  75 /   0   0  10  30
HOBBS NM                   60  90  58  78 /  10   0  10  30
MARFA TX                   55  85  52  77 /  10   0  10  30
MIDLAND INTL AIRPORT TX    65  89  59  76 /  10  20  20  20
ODESSA TX                  65  90  58  77 /  10  20  20  20
WINK TX                    66  97  61  84 /  20  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 12, 1:35 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT THU MAY 12 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131928-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
235 PM CDT THU MAY 12 2005 (135 PM MDT THU MAY 12 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED SEVERE STORMS REMAIN POSSIBLE ACROSS LEA COUNTY AND THE
EXTREME NORTHWEST PERMIAN BASIN...MAINLY NORTH OF A LINE FROM NEAR
HOBBS TO LAMESA. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE
THE PRIMARY CONCERNS.

ALSO ACROSS THE WESTERN PERMIAN BASIN AND TRANS PECOS REGION ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS.
LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY FOR THE
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS
REGIONS OF WEST TEXAS.  LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE WEATHER THREATS.

A COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO
FRIDAY NIGHT AND SATURDAY.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS
POSSIBLE SATURDAY THROUGH SUNDAY NIGHT...WITH THE HEAVIEST ACTIVITY
EXPECTED FROM THE DAVIS MOUNTAINS EAST ACROSS THE SOUTHERN PERMIAN
BASIN AND THE LOWER TRANS PECOS.  LOCALLY HEAVY RAINFALL COULD
RESULT FROM THESE STORMS SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS OVER THE NORTHWEST PERMIAN BASIN AND
LEA COUNTY NEW MEXICO SHOULD BE PREPARED FOR THE POSSIBILITY OF ACTIVATION
THIS AFTERNOON AND EARLY EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 12, 4:34 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT THU MAY 12 2005

TXZ074-081-122300-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
534 PM CDT THU MAY 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF MARATHON AT
528 PM CDT...MOVING EAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...MARBLE SIZED HAIL...AND WIND
GUSTS TO NEAR 50 MPH.

THIS STORM WILL MAINLY AFFECT RURAL AREAS BETWEEN ALPINE AND
MARATHON...ALONG U.S. HIGHWAY 90...BUT COULD AFFECT THE COMMUNITY OF
MARATHON BY 600 PM CDT.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The Midland/Odessa radar (KMAF), 223 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
May 12, 4:45 PM CST to 5:30 PM CST
Where
Brewster County, 6 mi W of Marathon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.200, -103.350

Reports of large hail were received as an isolated severe thunderstorm tracked along U.S. Highway 90 near Marathon. Initial reports indicated golfball size hail west of town. Nickel size hail was reported as the storm moved over Marathon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451169.